Hail, Wood
- When
- August 13, 2:36 PM EST
- Where
- Wood County, 0.69 mi N of Pettyville
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 39.210, -81.550
Scattered showers and thunderstorms blossomed across the area on the 13th of August as a cold front slowly approached from the northwest. The front eventually reached the Ohio River around midnight and then proceeded southeast through West Virginia by the afternoon of the 14th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Scattered showers and thunderstorms blossomed across the area on the 13th of August as a cold front slowly approached from the northwest. The front eventually reached the Ohio River around midnight and then proceeded southeast through West Virginia by the afternoon of the 14th.
In addition to producing heavy downpours, thunderstorms began training across portions of southeast Ohio and southwest West Virginia during this timeframe. These heavy showers and storms produced one to two inches of rain across much of northeastern West Virginia, with pockets of two to four inches prompting some flash flooding in Wood, Wirt, and Roane Counties during the afternoon and evening. Down towards the I-64 corridor, training storms produced a swath of two to five inch rainfall amounts across portions of Cabell County, which resulted in street flooding in Huntington during the night. Flooding came to an end as precipitation shifted south and then tapered off before daybreak on the 14th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 13, 1:24 PM EST, 1 hour 12 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Charleston WV 224 PM EDT Wed Aug 13 2025 .SYNOPSIS... Showers and storms likely through tonight, then becoming more diurnal and confined to the mountains into the weekend. Turning hotter this weekend as high pressure builds. && .NEAR TERM /THROUGH THURSDAY/... As of 225 PM Wednesday... Active weather is underway this afternoon amid a typical summer-like pattern, with seasonable temperatures in the mid to upper 80s, coupled with excess low level moisture and an encroaching cold front. This set up will continue to encourage scattered showers and storms throughout the afternoon and evening, with some growing strong and tall enough with the capability of producing gusty winds and small hail. Otherwise, activity today will mainly be monitored for potential of heavy downpours that could lead to localized water issues. SPC Mesoanalysis shows current Precipitable Water values ranging between 1.8 to 2 inches over the area, depicting above normal conditions for this time of year. One hour FFG values remain steady around 2 inches or more for the Middle Ohio Valley and down into the southern coalfields, but a few spots of 1.75 inches are present for locations around northeast WV. Repetitive showers and storms will also have to be considered with activity today as precipitation will continuously stream through the region out ahead of the cold front, analyzed to still be back in northwest Ohio at the time of writing. Precipitation gradually wanes after sunset this evening as the front is anticipated to slide overhead. A plethora of low level moisture left behind from today's activity, coupled with calming winds along the frontal boundary will encourage a combination of low stratus and river valley fog overnight into Thursday morning. Skies will be slow to clear out on Thursday as a result of the front loitering over the area, but should begin to see a shift in shower and storm coverage and becoming confined along the mountains where unstable conditions precede the boundary. Temperatures could be tempered on Thursday by the presence of the frontal boundary and lingering cloud coverage, but forecast highs for both today and tomorrow afternoon advertise readings in the upper 80s to low 90s across the lowlands and 70s along the higher terrain. Overnight lows tumble down into the 50s and 60s tonight, with near zero dewpoint depressions also pointing to a decent signature for river valley fog early Thursday morning. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... As of 225 PM Wednesday... Shower and storm potential becomes geared toward diurnally driven opportunities along the mountains for the end of the week and into the start of the weekend as high pressure strengthens off the coast of the Carolinas. The cold front at the forefront of the near term period will slide further southward on Friday and Saturday, with lowland areas becoming nestled beneath nearby high pressure. Strengthening onshore flow will yield an uptick in moisture over the next several days, encouraging the return of hot and humid weather on Saturday and beyond into the long term forecast period. All these fixtures will then result in a repetitive forecast, advertising heat and humidity for our lower elevations each afternoon with a splash of a few showers and storms along our mountain zones. && .LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/... As of 225 PM Wednesday... Robust ridging aloft will encourage a hindrance to strong disturbances from reaching the Ohio Valley through the course of the extended period. However, moisture will continue to be ushered up into the forecast area along southerly low level flow and will work in tandem with diurnal heating to produce daily thunderstorm opportunities, especially along our mountain zones and eastward into the Mid-Atlantic. A few notable ripples of mid-level energy could slither down along the ridge to potentially yield additional showers or storms across the north- central lowlands early next week with the help of a surface cold front, but some uncertainty remains in regards to its location and strength. The heat wave beginning in the short term will continue to thrive for the late weekend and into the start of next week. Afternoon temperatures will soar into the low 90s each day within the lowlands, which coupled with a plethora of low level moisture will result in heat indices stretching into the low 100s for some starting on Sunday. Certainly something to be mindful of in the event headlines for heat could be needed. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... As of 225 PM Wednesday... Scattered showers and thunderstorms draped through north- central West Virginia this afternoon are underway as we await the arrival of a cold front. Brief restrictions from heavy downpours and gusty storms will remain mentioned across the board through tonight as activity slowly slides to the south and east. Storm potential wanes after sunset tonight as the frontal boundary settles overhead. With the close vicinity of the front, overnight fog potential will flourish across the forecast area, especially for sites that receive measurable precipitation today. IFR or worse conditions rule the roost late tonight into early Thursday morning in the midst of river valley fog and the presence of low hanging stratus. Fog erodes after daybreak, which will give way to an afternoon of more shower and storms possible along the mountains as the front continues to hang about in the area. Winds will be light and variable as the front slowly makes its passage through the area during the valid TAF period. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Forecast adjustments and amendments may be needed for showers and thunderstorms. Development of fog/stratus late tonight/overnight may vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY M H H H H H H H H H H M HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H M H H H H H H H H M H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY M H H H H H H H H H H H CKB CONSISTENCY M H H H H H H H H H H H AFTER 18Z THURSDAY... IFR conditions are possible in afternoon thunderstorms Thursday. IFR in early morning river valley fog possible into the weekend. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...MEK NEAR TERM...MEK SHORT TERM...MEK LONG TERM...MEK AVIATION...MEK
Special Weather Statement
National Weather Service Charleston WV
155 PM EDT Wed Aug 13 2025
OHZ067-076-131830-
Washington OH-Morgan OH-
155 PM EDT Wed Aug 13 2025
...A STRONG THUNDERSTORM WILL IMPACT WESTERN WASHINGTON AND
SOUTHEASTERN MORGAN COUNTIES THROUGH 230 PM EDT...
At 155 PM EDT, Doppler radar was tracking a strong thunderstorm near
Beverly, moving southeast at 20 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Marietta, Belpre, Beverly, Chesterhill, Lowell, Stockport, Macksburg,
Lower Salem, Fleming, Hackney, Bartlett, and Devola.
This includes Interstate 77 in Ohio between mile markers 4 and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3973 8164 3967 8164 3966 8159 3959 8158
3958 8148 3965 8147 3965 8145 3963 8145
3963 8142 3960 8139 3959 8131 3927 8162
3928 8167 3926 8169 3940 8185 3945 8185
3945 8191 3951 8197 3973 8165
TIME...MOT...LOC 1755Z 306DEG 19KT 3957 8172
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
14Special Weather Statement
National Weather Service Charleston WV
320 PM EDT Wed Aug 13 2025
WVZ009-017-132015-
Wirt WV-Wood WV-
320 PM EDT Wed Aug 13 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WIRT AND CENTRAL
WOOD COUNTIES THROUGH 415 PM EDT...
At 320 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lubeck, or near Parkersburg, moving southeast at 10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Parkersburg, Belpre, Vienna, Lubeck, Mineralwells, Washington,
Freeport, Blennerhassett, Walker, Davisville, and Greencastle.
This includes the following highways...
Interstate 77 in West Virginia between mile markers 164 and 177.
Route 50 in West Virginia between mile markers 2 and 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3922 8129 3920 8130 3917 8130 3917 8132
3916 8131 3915 8133 3914 8132 3908 8134
3907 8151 3921 8168 3927 8163 3928 8160
3927 8159 3927 8157 3931 8156
TIME...MOT...LOC 1920Z 301DEG 10KT 3921 8157
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
08The Charleston,WV radar (KRLX), 101 km away, was scanning. The volume nearest the first event began at 19:36 UTC.
8 flash flood, 1 hail, 1 thunderstorm wind. Local standard time, as filed.
Flooding was observed at 18th and 19th Avenues in southern Parkersburg.
Flooded roads were observed in the town of Elizabeth.
Flooding was observed on portions of Route 119 between Gandeeville and Walton.
Clarkson Fork exceeded its banks and flooded Clover Road. Four inches of accumulated rainfall was measured in the vicinity of the creek.
Street flooding was observed on Barbara Street in Barboursville.
Street flooding was observed on US 60 in Pea Ridge.
Street flooding was observed on Martha Road in Barboursville.
Flooded roads were observed on 5th Avenue and 29th Street in Huntington.
Local power outages in the town of Hamlin occurred due to nearby tree and power line damage near the Tri River Transit Authority.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2025Every state in 2025This day in weather historyWarnings in West Virginia, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1279176, 1278092, 1278094, 1278095, 1278098, 1278099, 1278103, 1278104, 1278107, 1285745.